Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 117, NWS State College, PA

August 9, 20095 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 9, 2009, 3:28 PM EDT for 5 counties in Pennsylvania. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 2009, 3:28 PM EDT (19:28 UTC)
Expired
Aug 9, 2009, 4:30 PM EDT
In force
62 min
Issued by
NWS State College, PA
Area
Storm-based polygon

Counties Cameron County, PA, Clinton County, PA, Elk County, PA, McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 69 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 9, 11:57 AM EDTSevere Thunderstorm WatchSPC6 hr
Aug 9, 3:18 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2009-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2009-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
495 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:26 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 9, 2:26 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
226 PM EDT SUN AUG 9 2009

.SYNOPSIS...
SUMMERY CONDITIONS WILL PREVAIL TONIGHT AND MONDAY WITH SOME OF
THE HOTTEST WEATHER OF THE YEAR. A COLD FRONT WILL CROSS THE AREA ON
TUESDAY...FOLLOWED BY A RETURN TO MORE SEASONABLE CONDITIONS FOR
MID TO LATE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
WARM FRONT IS LARGELY MIXING OUT OVER THE CENTRAL MOUNTAINS BUT
STILL PRESENT AS PER SATELLITE IMAGERY. TAIL END OF INTENSE
CONVECTION WORKING THROUGH THE FINGERLAKES RIGHT NOW WITH THE MOST
IMPRESSIVE BOW ECHO IVE EVER SEEN ON RADAR DROPPING INTO MCKEAN
AND POTTER COUNTIES AT PRESENT WITH 50-64 KNOTS OR >64 KNOTS
INDICATED BASE VELOCITY FROM BUFFALOS 88D. THE LINE IS
INTERSECTING THE OLD WARM FRONTAL ZONE...AND A HIGH WIND/TORNADO
THREAT WILL CONTINUE THIS AFTERNOON AS THE LINE OF CONVECTION
DROPS INTO MY NORTH CENTRAL AND NORTHEAST COUNTIES.

LITTLE CHANGE TO GOING FORECAST FOR TONIGHT...AS SEVERE THREAT AND
ADVANCING WARM FRONT WERE WELL COVERED. WILL KEEP POPS HIGHEST
NORTH AND EAST WITH VERY LOW POPS TO THE SOUTHWEST...ALTHOUGH THE
CAP MAY BE BROKEN BY ELEVATED HEAT SOURCE.

MINS WILL BE QUITE MILD OVERNIGHT...A BALMY AND BREEZY SUMMER
NIGHT IN STORE.

&&

.SHORT TERM /MONDAY/...
ANY EVENING CONVECTION ALONG THE NORTHERN TIER SHOULD DIMINISH
OVERNIGHT...AS SUBTROPICAL RIDGE CRESTS OVR THE REGION. HIGH
HUMIDITY WILL KEEP TEMPS FROM FALLING LOWER THAN ARND 70F OVR
MOST OF THE AREA.

ANOTHER ACTIVE DAY APPEARS LIKELY ON MONDAY...AS HEIGHTS FALL IN
ADVANCE OF SHORTWAVE APPROACHING FROM THE GRT LKS. DIURNAL HEATING
LIKELY TO YIELD MODERATE TO HIGH INSTABILITY BY AFTN. ENS MEAN
CAPES APPROACHING 3000J/KG SUGGEST A THREAT OF LOCALLY DAMAGING WINDS/LARGE
HAIL IN STRONGER STORMS. WILL PLACE LOWEST /SLIGHT CHC/ POPS
ACROSS THE SE ZONES...WHERE WARM TEMPS ALOFT STILL LIKELY TO CAP
CONVECTION. ENS MEAN 850 TEMPS SUPPORT HIGHS IN THE M90S ACROSS
THE LOWER SUSQ VALLEY...WHICH COMBINED WITH HIGH HUMIDITY SHOULD
PUSH HEAT INDICES NR 100F.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
FRONTAL BNDRY SHUD GRADUALLY PUSH IN FROM NW AS STRONG SHORTWAVE
SLIDES ACROSS SOUTHERN ONTARIO EARLY TUE...WITH A COLD FRONT
EXTENDING SOUTH THRU PA. COLD FRONT WILL USHER IN MORE SEASONAL
TEMPS WITH 850MB TEMPS ARND 15 TO 17 DEG C. HEIGHTS BEHIND FRONT
INCREASE WITH DRY AIR RETURNING FOR MID-WEEK. GUIDANCE CONTINUES
TO SUGGEST A DRY PERIOD LATE TUE THRU WED.

FORECAST CONCERN FOR LATE NEXT WEEK WILL REVOLVE AROUND HOW FAST
CUT OFF LOW OVR THE MISS/OHIO VALLEY LIFTS OUT. GENERAL CONSENSUS
AMONG MED RANGE GUIDANCE IS THAT THIS FEATURE WILL TRACK NE LATE
WEEK...BRINGING CHC OF DIURNAL CONVECTION BACK INTO OUR FCST FOR
THUR/FRI/SAT. LATEST GEFS 850 TEMPS SUPPORT NORMAL TO SLIGHTLY ABV
NORMAL TEMPS FOR THE SECOND HALF OF NEXT WEEK.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WARM FRONT PUSHING THRU UNV RIGHT NOW AS THE WINDS HAVE STARTED TO
GUST FROM THE WEST. KAOO AND KJST LOOK TO BE OUT OF THE WOODS FOR
THE EVENING AS FAR AS TSRA GO...AS THEY SHOULD BE IN THE WARM
SECTOR AND WELL-CAPPED. THE HAZE WILL HANG AROUND ALL NIGHT AT
MOST SPOTS...THOUGH. KMDT MAY ALSO NOT HAVE A SH/TSRA AS THE FRONT
IS OVER THEM AS WELL-AND MOVING NE. BUT KBFD IS ABOUT TO GET HIT
AND KIPT COULD ALSO BE IN THE SIGHTS OF THE CONVECTION DROPPING
RAPIDLY INTO NRN PA...BUT NOT DEFINATELY. THAT CONVECTION IS SVR
WITH GUSTS ALREADY MAKING SOME DAMAGE IN WRN NY. EXPECT THESE
TSRA TO CONTINUE ON A PATH RIGHT ALONG THE WARM FRONT AS THE FRONT
LIFTS NE...SO IPT MAY ALSO STAY DRY...BUT IT WILL BE VERY CLOSE.
HELICITY VERY HIGH IN THAT LOCAL AREA WITH E WINDS AT KIPT AND
SRLY WINDS AT KSEG. THEREFORE A THREAT FOR TORS MAY ALSO EXISTS IN
NCENT/NERN PA.

THESE STORMS SHOULD QUIET DOWN THROUGH THE EVENING...BUT MORE MAY
SLIDE IN FROM THE WEST INTO KBFD AFT 03Z. HOWEVER...THE REST OF
THE TERMINALS SHOULD REMAIN DRY...BUT FOGGY. EXPECT VISBYS OF
2-3SM AT MOST SITES ALL NIGHT...AND THE WETTER SPOTS COULD GET TO
LIFR.

MONDAY LOOKS LIKE MORE OF THE AREA WILL BE CAPPED AND HAZY...MUCH
LIKE TODAY...BUT FOR MORE OF THE AREA. UNTIL...
MORE CONVECTION SHOULD FIRE OVER THE NRN TIER FOR THE LATE MORNING
AND AFTN. HOWEVER...THIS IS TOO FAR OUT TO PINPOINT WITH TAFS.

OUTLOOK...
TUE...AREAS OF MVFR WITH SCT SHRA/ISO TSRA.
WED...VFR.
THU...MVFR WITH SCT SHRA/TSRA MOVING IN FROM THE SOUTH.
FRI...

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...FITZGERALD
LONG TERM...FITZGERALD/BEACHLER
AVIATION...DANGELO
Hazardous weather outlook, Aug 9, 12:07 PM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1207 PM EDT SUN AUG 9 2009

PAZ004>006-010-011-037-101615-
WARREN-MCKEAN-POTTER-ELK-CAMERON-TIOGA-
1207 PM EDT SUN AUG 9 2009

...SEVERE THUNDERSTORM WATCH 683 IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A SLOW MOVING WARM FRONT LIFTING THROUGH THE AREA WILL BE THE
FOCUS FOR THUNDERSTORMS THIS AFTERNOON. A FEW OF THE STRONGER STORMS
COULD PRODUCE HEAVY RAIN AND LOCALLY DAMAGING WIND GUSTS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN
APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING
WIND GUSTS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

PAZ012-017>019-027-028-041-042-045-046-049>053-056>059-063>066-
101615-
NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE-SOUTHERN CENTRE-MIFFLIN-
JUNIATA-NORTHERN LYCOMING-SULLIVAN-SOUTHERN CLINTON-
SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY-
DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
1207 PM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A VERY WARM AND HUMID AIRMASS WILL ALLOW SHOWERS AND THUNDERSTORMS
TO DEVELOP THIS AFTERNOON. A FEW OF THE STRONGER STORMS COULD
PRODUCE LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN
APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING
WIND GUSTS OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024>026-033>036-101615-
CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON-FRANKLIN-
1207 PM EDT SUN AUG 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON IN A WARM AND HUMID AIRMASS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL REDEVELOP MONDAY AFTERNOON IN ADVANCE OF AN
APPROACHING COLD FRONT. A FEW OF THE STORMS COULD PRODUCE DAMAGING
WIND GUSTS OR LARGE HAIL.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TYBURSKI

In the hours before

Special weather statement, Aug 9, 12:15 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1215 PM EDT SUN AUG 9 2009

PAZ053-058-091715-
COLUMBIA PA-SCHUYLKILL PA-
1215 PM EDT SUN AUG 9 2009

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL AND SOUTHEASTERN
COLUMBIA COUNTIES...

AT 1214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ST. CLAIR...
MOVING SOUTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR NEW PHILADELPHIA AROUND 1220 PM...MIDDLEPORT
AROUND 1225 PM...NEW RINGGOLD AROUND 1230 PM AND SNYDERS AROUND 1240
PM.

THIS WILL IMPACT I-81 BETWEEN MILE MARKERS 110 AND 139.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...STATE
ROAD 61...STATE ROAD 309.

LAT...LON 4072 7579 4064 7599 4058 7602 4058 7607
      4057 7608 4052 7624 4069 7647 4100 7623
      4095 7620 4091 7603 4092 7601 4089 7597
      4083 7591 4075 7577

EXPERIMENTAL

FORECASTER: MARTIN
Special weather statement, Aug 9, 2:36 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT SUN AUG 9 2009

PAZ006-011-012-091900-
CAMERON PA-NORTHERN CLINTON PA-POTTER PA-
236 PM EDT SUN AUG 9 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CAMERON...
NORTHWESTERN CLINTON AND SOUTHERN POTTER COUNTIES...

AT 235 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 25 MILES NORTHEAST
OF ST. MARYS...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS.

THIS STORM WILL BE NEAR WHARTON AROUND 245 PM...KETTLE CREEK STATE
PARK AROUND 255 PM AND CROSS FORK AROUND 300 PM.

THIS WILL IMPACT STATE ROAD 120.

LAT...LON 4134 7770 4135 7815 4161 7838 4161 7764

EXPERIMENTAL

FORECASTER: TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:15 PM EDTSpecial Weather StatementCTPSchuylkill60 min
Aug 9, 2:20 PM EDTSevere Thunderstorm WarningCTPMcKean, Potter, Tioga70 min
Aug 9, 2:26 PM EDTSevere Thunderstorm WarningCTPMcKean, Warren79 min
Aug 9, 2:36 PM EDTSpecial Weather StatementCTPCameron24 min
Aug 9, 3:01 PM EDTSevere Thunderstorm WarningCTPClinton, Lycoming, Potter, Tioga59 min
Aug 9, 3:09 PM EDTHeat AdvisoryCTPAdams, Columbia, Cumberland, Dauphin, Franklin, Lancaster and 9 more28 hr
Aug 9, 3:47 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Columbia, Lycoming, Montour, Northumberland and 4 more43 min
Aug 9, 4:05 PM EDTAreal Flood AdvisoryCTPClinton, Lycoming, Potter, Sullivan, Tioga3 hr
Aug 9, 4:10 PM EDTTornado WarningCTPElk50 min
Aug 9, 4:11 PM EDTFlash Flood WarningCTPMcKean, Potter3 hr
Aug 9, 4:25 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Juniata, Lebanon, Montour, Northumberland and 4 more65 min
Aug 9, 4:41 PM EDTSevere Thunderstorm WarningCTPClearfield64 min
Aug 9, 4:56 PM EDTTornado WarningCTPClearfield, Elk34 min
Aug 9, 5:11 PM EDTSevere Thunderstorm WarningCTPCumberland, Dauphin, Perry, York49 min
Aug 9, 5:19 PM EDTSevere Thunderstorm WarningCTPLancaster, York56 min
Aug 9, 5:28 PM EDTTornado WarningCTPClearfield32 min
Aug 9, 5:58 PM EDTSevere Thunderstorm WarningCTPClearfield32 min
Aug 9, 5:59 PM EDTSevere Thunderstorm WarningCTPLancaster, York46 min
Aug 9, 6:06 PM EDTAreal Flood AdvisoryCTPClearfield114 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.